Alert archive / Idaho / Tornado Warnings in 2003

Tornado Warning 1, NWS Boise, ID

May 31, 2003Owyhee County, Idaho

NWS Boise, ID issued this tornado warning at May 31, 2003, 4:26 PM MDT for Owyhee County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2003, 4:26 PM MDT (22:26 UTC)
Expired
May 31, 2003, 5:15 PM MDT
In force
49 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

County Owyhee County, ID

The radar

The Boise radar (KCBX), 57 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

498 
WFUS55 KBOI 312226
TORBOI
IDC073-312315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BOISE ID
426 PM MDT SAT MAY 31 2003

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO

* UNTIL 515 PM MDT

* AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 8 MILES SOUTHWEST OF REYNOLDS...OR ABOUT 12 MILES NORTHWEST
  OF SILVER CITY...MOVING NORTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  3 MILES NORTHWEST OF REYNOLDS AT 440 PM MDT
  9 MILES NORTHWEST OF MURPHY AT 500 PM MDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4318 11702 4305 11685 4324 11650 4343 11677

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 2:42 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 31, 2:42 PM MDT, 1 hour 44 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
240 PM MDT SAT MAY 31 2003

VORT MAX MOVING EAST OUT OF SOUTH-CENTRAL OREGON IS KICKING OFF
ISOLATED THUNDERSTORMS OVER EASTERN OREGON AS SEEN ON LATEST RADAR
IMAGES.  CELLS APPEAR TO BE ENHANCING AS THEY MOVE INTO HIGHER
DEWPOINTS AND FEEL EFFECTS OF AFTERNOON HEATING AND TRAILING VORT
MAX. FEEL THIS IS MUCH LESS ACTIVITY IN AREAL EXTENT AND INTENSITY
THAN YESTERDAY AND BELOW SEVERE CRITERIA AT THIS TIME, ALTHOUGH
SHEAR VALUES REMAIN FAIRLY HIGH WITH STRONG WIND FIELDS ACROSS THE
REGION.  WILL COVER WITH 20% POPS AND CONFINE TO HIGHER TERRAIN OF
MOUNTAINS AND PLATEAUS OF SW IDAHO, SE OREGON AND NORTHERN
MOUNTAINS IN IDAHO AND OREGON. AS VORT MAX MOVES THROUGH TONIGHT
EXPECT PARTLY CLOUDY SKIES AND COOLER TEMPS BY MORNING.
DRY WESTERLY FLOW TAKES OVER FOR SUNDAY AND MONDAY IN A ZONAL FLOW
INITIALLY BECOMING MORE AMPLIFIED BY TUESDAY.

IN THE EXTENDED PERIOD THE REGION IS IN LINE FOR A RATHER LONG
PERIOD OF DRY SUNNY WEATHER WITH ABOVE NORMAL TEMPS BUT NOT HOT LIKE
LAST WEEK.  BY MID WEEK THE PATTERN TAKES ON MUCH MORE AMPLIFICATION
AS THE RIDGE SHARPENS UP AND NORTHWEST FLOW ESTABLISHES OVER THE
AREA.  THERE IS A HINT IN DAY 7 OF AN APPROACHING SYSTEM AS CYCLONIC
FLOW MOVES IN BUT STILL WAY TO FAR IN ADVANCE FOR ANY SIGNIFICANT
DETAIL.

.BOI...NONE.

=

G.SKARI
Hazardous weather outlook, May 31, 6:00 AM MDT, 10 hours 26 minutes before
IDZ011>016-028>030-ORZ061>064-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE IDAHO
6 AM MDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Tornado Warnings in Idaho, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.